Missing a Dose of Psych Meds
If there’s one thing to remember about psychiatric (psych) meds it’s that you need to take them and you need to take them on time. This is because medication puts chemicals into your bloodstream and in order to keep a consistent level of these chemicals in your bloodstream, you must take the drug as prescribed. This is particularly critical in bipolar disorder as it’s easy to become unstable with an uneven level of psych med in your blood.
But we’re all human. We all mess up and forget things and we all miss a dose from time to time. So how do you handle missing a dose of a psych med?
Missing a Psych Med Dose - Results
The first thing to realize is that if you miss a psych med dose you may experience withdrawal. Now, doctors might call this a variety of things (like “discontinuation syndrome”) but it feels an awful lot like withdrawal to me.
As an example, there is one medication I’m on that’s particularly nasty for withdrawal and if I miss a dose I start to cry and become suicidal within hours of the missed dose. I literally go from a normal me to a wet and sopping mess within four hours.
And the trouble with this, other than the fact that I decimate a Kleenex box, is that I may not realize I have missed a dose. So it may not occur to me that the extreme symptoms I’m feeling are medication-related and not bipolar-related, as such.
Don’t Miss a Psych Med Dose
There are many ways to help you remember to take your medications, but one of the most common, and probably most effective, is to use a pill box of some kind. Spend a bit of time Sunday night lying out your pills for the next week in individual boxes so that every morning when you wake up (or before you go to bed), you can just pop open a box and everything you need is there for you.
If You Miss a Psych Med Dose
If you do think you’ve missed a psych med dose:
- Make sure you did, in fact, miss the dose (Sometimes it’s hard to remember if you took a pill. A pill box really helps with this.)
- Generally the rule is to take the missed dose as soon as possible – unless it’s close to the next dose in which case never double-up *
- Call a doctor if you’re experiencing any out-of-the-ordinary symptoms about which you are concerned
Overall, missing one dose of medication is unlikely to hurt you, per se. It may, however, cause you some discomfort so try to put procedures into place so that you avoid the problem rather than having to deal with it afterwards.
(This all assumes that you’ve only missed one dose. If you miss multiple doses you may experience a returning of psychiatric symptoms and you may need to contact your doctor about how best to handle that.)
* This should not be considered medical advice and you should always check with a professional if you have any doubt as to what to do about a missed medication dose.
Tracy, N. (2012, August 10). Missing a Dose of Psych Meds, HealthyPlace. Retrieved on 2019, July 16 from https://www.healthyplace.com/blogs/breakingbipolar/2012/08/missing-dose-psych-meds
Author: Natasha Tracy
I can't advise you medically, I'm afraid. You need to contact your doctor as soon as possible.
- Natasha Tracy
It's odd. Last week the above-mentioned happened and I felt great at 6 am on 3.5 hours sleep. That's not my norm. The "hangover" is the norm in those cases, like when I again left taking my meds to 12 am two nights ago. I felt so sick yesterday morning and was so out of it that I totally forgot my morning meds, too. I suffered the whole day in bed, cancelling appointments with a constant headache. Luckily I got back on track and feel good this morning.
I was diagnosed with Bipolar 28 years ago having mostly mixed episodes. I am on Lithium, Lamictal, and Trileptal and after having ECT five years ago have been very stable with no hospitalizations. I get a lil anxious if Im spending the night somewhere and have forgotten meds but have never had an adverse reaction to 1 or 2 missed doses. I think its important to say that everyones illness is different and everyones body is vastly different. The biggest lesson I have learned is to trust my gut. However, I would never find it a good decision to increase/decrease/stop taking any prescribed meds without Doc approval.
Within about an hour of taking the meds (as well as a hot shower and a dose of klonopin which is PRN for me), I started to feel "normal" again, but I've been exhausted for the last few days. The kind of exhausted one feels when they're coming out of an episode of either mania or depression.
Has anyone else had this experience (assuming there are people still reading and responding to this thread)?
I've always been an angry person who didn't kno how to control it....guess thats y I need the meds.....but I feel Trapped...like im not the Real me...win im on the meds!!! Anxiety is another issues!!! I just need help ...for more understanding???
I'm sorry to hear you are in that situation. I know what it's like not to have doctors listen to you and it's very hard.
I would recommend you seek out a new doctor, or, at the very least, a second opinion. It sounds like he's not the doctor for you.
- Natasha Tracy
Yes, that does have something to do with it but some meds have a _very_ short half-life.
Missing a dose can be a very big deal depending on the med and the person.